Addiction Expert Forum
Subutex - Unusual Response with Severe Effects
About This Forum:

Questions in the Addiction forum are answered by a medical expert.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

Subutex - Unusual Response with Severe Effects

Patient has had many surgeries, with post op hydrocodone (30mg/day)  for approximately two to four weeks post op. Patient does not experience cravings, & tends to go off opiates too quickly, triggering withdrawal symptoms indicating probable physical dependence.  After his last major surgery (following another major surgery just a few months prior), upon stopping the opiates once the pain was resolved (10 weeks ago), withdrawal symptoms began and physicians placed him on Subutex, 4 mg a day.  Within a day the patient started having significant and dramatic deterioration in mood, thought processes, etc,  and became physically debilitated,  to the point of needing hospitalization for a major depressive episode that has been resistant to treatment.  This is described as a possible side effect of bupenorphine in the manufacturer literature, but from patient accounts is not typical.  Interestingly, if the patient misses a dosage of subutex, depressive symptoms lift and the patient is able to be more  functional, albeit with some remaining signs of depression, but far less severe.  

The psychiatric team (prescribing the Subutex) and pain specialist feel he is having an unusual but severe reaction to the Subutex and recommend that patient medically detox quickly so they can initiate potentially more effective psychotropic med such as an MAOI.  However, hospital detox units here refuse to medically detox a patient on this drug for only 6 weeks,  suggesting withdrawal is unlikely.  This patient may have an underlying brain encephalopathy from a prior infectious disease - it's unknown if this could be a factor.

The questions are: is there a way to quickly detox a patient who has been on Subutex only a brief time, and have others seen cases where Subutex has caused such significant side effects that the patient has had to stop the medication quickly?  And after a short course, is withdrawal unlikely?
Tags: subutex
2126606_tn?1346348724
Subutex have become one of the top drugs we detox patients from at this time. We have treated patients who has been switched from  prescription pain opiates to Subutex and has had quite severe side effects including depression, but never to the extend you are describing. Regarding  your questions 1:It is absolutely possible to go through withdrawal symptoms after 6 weeks  and we do treat patients with the Waismann Method of Rapid Detox on Subutex in a very quick manner. But first there is clearance process with our medical and psychological staff to make sure this is the correct approach for this patient.
I hope this helps and I am here if you need anything else.

Blank
Continue discussion Blank
This Forum's Experts
1684282_tn?1350782543
Julia M Aharonov, DOBlank
MDS Rapid Drug Detox
Southfield, MI
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank
233488_tn?1310696703
Blank
New Cannabis Article from NORTH Mag...
Jul 20 by John C Hagan III, MD, FACS, FAAOBlank